I've been to many doctors who find it hard to believe I am still suffering from extreme side effects from Depo Provera, the birth control injection. I got the shot mid December, and since then my life has been reduced to the confines of my own home. I used to exercise 6-7 days a week and lived on my own. I had a personal trainer and a strict diet. My symptoms such as fatigue, dizziness, tight, knotted and stiff muscles, constipation, etc. have taken away my freedom, independence, and will to live. I have been on the brink of suicide from the hopelessness. No doctor can help me in alleviating symptoms or determining when I will feel normal again. Does anyone, from personal experience or knowledge have any advice or answers? I desperately want my old life back, when I had all the energy and confidence in the world. I am 18, feel like I'm 80, and have not been able to enjoy life. I am 100% sure the symptoms are solely from the shot, as I had no side effects or health problems, not the slightest complaint prior to getting the injection.
11 Oct 2013
I'm sorry that you have to deal with the issues you're having. Especially being as young as you are. I personally have never gotten the depo shot because of the issues a friend of mine had but my daughter just got her 1st one and has had a headache and stomach cramps for going on 2 days now. Dr's don't know EVERYTHING. I would stop getting the shot and switch BC. I'm sure it'll take time to get out of your system. I have taken so many different birth controls (except depo) and think the Mirena IUD is the way to go. My "bitch switch" has been deactivated. ;) I would suggest taking it a day at a time and treat the symptoms you have each day. I'm positive that the more time that passes the better you'll feel. If you haven't gotten better in another couple of weeks, go to the Dr and make them HEAR you. Not listen, but HEAR. Drs are very busy people and deal with a lot of patients every day.
Make sure the Dr is spending time looking over YOUR info and ask lots of questions. Do you take any other medications/vitamins? Legal or illegal drugs? If so, don't be afraid to tell your Dr. They have to keep it confidential, by law. The Dr may be overlooking something due to just not knowin the "specifics" of your life. I pray all is well soon for you. Keep me posted on your progress please. I'd like to know how you're health is progressing. Thx (my Facebook is Celeste Townley Devall) like I said earlier though, if I were you... I'd get off of the shot and change BC. This just may not be the 1 for you.
20 Feb 2015
I've had the same terrible reaction. It's because God never intended our bodies to handle that much progesterone hormone. It's very hard on the body in all kinds of ways. I've had all the bad side effects listed . Here is what has helped me cope and what has lessened the terrible side effects for me-
Estradiol , it's Rx form of estrogen that absorbs a lot of that extra progesterone( it's the only thing that will), also, I'm taking Celexa, an SSRI to help with the nervousness, anxiety, and depression it has caused me, Visteril, a non-benzo drug that helps for sleep, because sleeplessness is another bad side effect. I also have been drinking a lot of soy milk, probably because it has a lot of phytoestrogens.
Please know this isn't you but the hormone and even though it's hell right now it will pass in time. I'm still waiting too. Though know also the things I listed have helped me a whole lot with the symptoms.
I hope this gives you hope. Blessings.
14 Jun 2015
I warn everyone now, Don't walk, RUN from DEPO!
I feel your pain, literally. It was almost 3 years ago that I had my run in with Depo & I am only now feeling normal again.
Biggest mistake and nightmare of my life. Felt so much like I was pregnant in the beginning that I nearly panicked thinking the depo didn't work. Had the nausea/extreme fatigue every morning.
Before Depo, I weighed 105 lbs, ran 4 times a week between 4 - 5 miles. Healthy as a horse. Gained 7 lbs in one week with NO change to my diet or exercise. Then 3 lbs and then 4 more. 14 lbs in 3 weeks, this is insane!
Started spotting immediately and never stopped for 13 months. I took 2 shots. One they gave me 7 days later saying that the first shot didn't take (did bloodwork, you trust a dr, right?). So yeah, I got two 3 months shots, one on top of another & then instead of it stopping anything, I bled for over a year straight. I never took another shot. I gained 20 lbs total in all of this.
Then, finally taking herbal supplements to get my estrogen/progestin back in balance, I finally got my first period around a year and a half later. Then, for another six months nothing was regular. I would bleed heavy and black for 3 wks, then stop and then start 2 wks later. It was fully over 2.5 years before I would say things STARTED to get back to what I remember as normal and before my body once again started responding to diet and exercise.
Be warned, depo can cause you to develop insulin resistance, which is what I am now. I never had this before. I'm glycemic sensitive now. AND they say if you stay on it for more than 2 years there is risk of diabetes, liver problems, kidney failure... I mean, why is this stuff on the market??I thought I did my research, but apparently not good enough. Never knew the complications until it was too late.
I will never put another hormone into my body again!
This was a LONG drawn out process that basically stole two years of my life. Did I mention that I took this 3 weeks before I got married? Yeah, so wanna talk about a real drag, try spotting for over a year as a newlywed.
12 Jul 2015
I was on the depo for 4 years im 21 now and I feel horrible I am going through all of the symptoms and its ruining my relationship please help I dont want to lose him but I cant control my moods im tired all the time cant eat even though I want too but the sight of food makes me sick my back always hurts I had a 4 month period now im not bleeding but I still feel like im majorly pmsing im never happy I cant get myself out of this depression I desperately need help... :/
20 Jul 2015
I had the depo about 5 weeks ago and I will never have it again I have never visited A&E so much over the last few weeks I have been told it can take up to a year for the side effects ware off I won't be getting it again that's for shore I've had chest pain anxiety blurred vision headache my mood has been awful I feel so sorry for my partner I hope who ever reads this never has it I won't my life back
8 Jan 2016
hey... I have been off depo for 5 months now (missed my last shot 5 months ago-on purpose) and have been going thru this hell right now. This drug is poison and should be illegal!! I can barely take care of my 2 yr old Im so physically ill. Just wondering how long your withdrawals lasted... I'm at the end of my rope. My doctor doesnt believe me, she feels after just one shot this is impossible to feel such intense and prolonged withdrawals. I feel like death... im isolated, depressed, sick... both mentally and phyically. If u could plz let me know a little more about your horrible experience I'd be SO grateful. I just feel so alone..
17 Jun 2016
I just got the first shot a few days ago, and started getting all of these symptoms as well. For what's it's worth, im concluding that such symptoms are the results of vitamin deficiency and unbalanced hormones caused by depo.
Depo causes calcium and vitamin D deficiency, and vitamin D in particular is something your body needs to combat fatigue, dizziness, nausea, etc. If you take depo, you MUST shift your diet and nurient intake accordingly to alleviate such symptoms. I'm going to ask my doctor ASAP just how many supplements I need to replenish the D3 levels, but as far as I can tell, nutrient deficiency accounts for most of these symptoms (or at least plays a part in creating them). The best solution is checking bloodwork and responding accordingly.
1 day 20 hours ago
Hey there Sarabn123. I'm experimenting similar symptoms like your's, such as: dizziness, fatigue and for me also severe headaches and nausea. I had chest pain but it went away. I have insomnia and all of these symptoms happen when i took the provera pills for five days. I'm wondering how long did your symptoms last? I only took five pills of the provera medicine and its been two weeks since i stopped it and i feel terrible still. I'm 18 years old and my life has become a nightmare too. Anyone out there who has been through my similar situation with the pills, can tell me, how long did the symptoms went away. Th reason why i took the provera pills was because i have not seen my period in a while now. Sarabn, i know it's been five years now since you posted this, i hope your life is better now.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Knowing that the right dose is only 150 mg, for contraceptive.
1 answer • 20 Oct 2013
I had my Implanon contraceptive removed about 2 weeks ago. That same day I had the Depo-Provera injection. I have had extreme pain during intercourse ...
1 answer • 13 Apr 2015
I have been on the depo shot for almost 6 months. Before the depo shot I had long continuous periods and bad period symptoms. I have had my period ...
1 answer • 30 Nov 2015
Hi everybody i was wondering if it is ok to get the depo provera injection a day before it is due as i can't get it over the injection done over ...
0 answers • 12 Jun 2016